Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 85, NWS Flagstaff, AZ

August 13, 2017Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 13, 2017, 2:44 PM MST for Coconino County, Arizona. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2017, 2:44 PM MST (21:44 UTC)
Expired
Aug 13, 2017, 8:45 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 158 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 5:32 PM MSTFLASH FLOOD1 Nnw Supai, AZSUPAI POLICE DEPARTMENT IS TRACKING A FLASH FLOOD MOVING DOWN HAVASU CREEK. USGS RIVER GAUGE INITIALLY UP 1.6 FT AT 500 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 168 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

955 
WGUS55 KFGZ 132144
FFWFGZ
AZC005-140045-
/O.NEW.KFGZ.FF.W.0085.170813T2144Z-170814T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
244 PM MST SUN AUG 13 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 545 PM MST

* At 240 PM MST, National Weather Service Doppler radar indicated 
  numerous thunderstorms continuing to affect the Havasu Creek 
  drainage south of the Village of Supai. A Flash Flood Warning is 
  already in effect for Hualapai Canyon leading into Havasu Creek. 
  This Flash Flood Warning is for Havasu Creek from 10 miles south 
  of the Hualapai Canyon confluence, extending all the way north to 
  the Colorado River. Expect a flood crest of 1 to 3 feet to move 
  down Havasu Creek this afternoon. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Supai and Havasupai Reservation. 

This includes the following streams and drainages...Pasture Wash...
Little Coyote Canyon...Havasu Creek and Heather Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3617 11264 3611 11248 3606 11249 3606 11255
      3605 11262 3617 11266 3622 11270 3627 11272
      3631 11276 3628 11270 3625 11269 3622 11267

$$
3 follow-up statements
631 
WGUS55 KFGZ 140025
FFWFGZ
AZC005-140345-
/O.EXT.KFGZ.FF.W.0085.000000T0000Z-170814T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
525 PM MST SUN AUG 13 2017

The National Weather Service in Flagstaff has extended the

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 845 PM MST

* At 520 PM MST, river gauges on Havasu Creek indicated a flood 
  crest of at least 18 inches moving downstream toward the Village 
  of Supai and the campground. Additional rises are possible, with 
  about a 2-3 foot crest expected over the falls and through the 
  campgrounds this evening. This is an extension of the previous 
  Flash Flood Warning for the same area.

* Some locations that will experience flooding include...
  Supai and Havasupai Reservation. 

This includes the following streams and drainages...Pasture Wash...
Little Coyote Canyon...Havasu Creek and Heather Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

At a stream level of 17 feet...minor flooding will occur. Foot
bridges will be washed out in Supai Campground. Some campsites will
be flooded. Campers may be stranded in portions of the campground.

&&

LAT...LON 3617 11264 3611 11248 3606 11249 3606 11255
      3605 11262 3617 11266 3622 11270 3627 11272
      3631 11276 3628 11270 3625 11269 3622 11267

$$
415 
WGUS75 KFGZ 140144
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
644 PM MST SUN AUG 13 2017

AZC005-140345-
/O.CON.KFGZ.FF.W.0085.000000T0000Z-170814T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
644 PM MST SUN AUG 13 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR
COCONINO COUNTY...

At 640 PM MST, river gauges on Havasu Creek, just south of the 
Village of Supai, indicated that the crest was receding. Havasu 
Creek crested at 16.81 feet at 515 PM MST, which is 2 feet above 
normal.

This crest will continue to move downstream through the evening and 
the Flash Flood Warning continues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

At a stream level of 17 feet...minor flooding will occur. Foot 
bridges will be washed out in Supai Campground. Some campsites will 
be flooded. Campers may be stranded in portions of the campground.

&&

LAT...LON 3617 11264 3611 11248 3606 11249 3606 11255
      3605 11262 3617 11266 3622 11270 3627 11272
      3631 11276 3628 11270 3625 11269 3622 11267

$$
490 
WGUS75 KFGZ 140341
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
841 PM MST SUN AUG 13 2017

AZC005-140350-
/O.EXP.KFGZ.FF.W.0085.000000T0000Z-170814T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
841 PM MST SUN AUG 13 2017

...THE FLASH FLOOD WARNING FOR THE SUPAI AREA OF  
COCONINO COUNTY WILL EXPIRE AT 845 PM
MST...

The heavy rain has ended. Flood waters have started to receded. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining trail closures.

LAT...LON 3617 11264 3611 11248 3606 11249 3606 11255
      3605 11262 3617 11266 3622 11270 3627 11272
      3631 11276 3628 11270 3625 11269 3622 11267

$$

suk

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:32 AM MST, 5 hours 12 minutes earlier.

Area forecast discussion, Aug 13, 9:32 AM MST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
932 AM MST Sun Aug 13 2017

.SYNOPSIS...Expect scattered showers and thunderstorms this
afternoon and evening, with flash flooding and lightning being
the primary threats. Much drier air will bring a decreasing trend
in storm coverage by Monday, with isolated or no storms from
Tuesday through the remainder of the week.

&&

.UPDATE...Morning sounding showed mid to upper level drying
compared to yesterday morning. The available liquid (Pwat) is
just slightly less than yesterday morning (0.81 vs 0.87). There is
a somewhat stable layer between around 520 and 450 mb. Surface
heating will be able to overcome this by late morning. Forecast
was updated to cover two areas of ongoing convection over the
Black Mesa area and western Coconino County along the Colorado
River. Today will be the last active storm day for much of this
week.

&&

.PREV DISCUSSION /407 AM MST/...Overnight rain and thunderstorm
activity continues over far southern Yavapai County following a
very active evening, and is slowly shifting southward. Greater
shower and thunderstorm coverage exists over the Phoenix area and
on toward the south. This nocturnal convection is in association
with divergent flow aloft connected to a short wave trough moving
across southern Utah. Expect this rain activity to continue
weakening and moving toward the south and out of Yavapai County.

For today...scattered showers and thunderstorms are forecast to
develop around mid-day, mainly from the Mogollon Rim/Coconino
Plateau northeastward. It is likely that late evening and
overnight convective activity across Yavapai and northern Gila
counties has decreased instability in those areas. NAEFS mean
precipitable water values are somewhat lower today than they were
yesterday, but still around 1.00" along the Rim and a little
higher to the south. This is plenty of moisture to support a
flooding threat with the strongest storms. In addition, forecast
0-6 kilometer shear values are in the 15-25 kt range from the
west-northwest. This is enough to support some storm organization
and possible training of multiple storms over the same areas.
Combining all these factors together, the flash flood threat today
is lower than it was on Saturday, but still worth noting.

On Monday, flow aloft increases from the southwest as a strong
short wave trough begins to move toward Arizona from the Great
Basin. We expect to observe a few thunderstorms on Monday, but
coverage of storms should be less than what we have observed this
weekend as moisture values will be on the decrease. Wind gusts in
excess of 30 mph are forecast Monday afternoon on the Coconino and
Kaibab Plateaus.

The aforementioned Great Basin short wave trough is forecast to
move across northern Arizona on Tuesday. Another windy day is
forecast, with late morning/afternoon southwest wind gusts
possibly exceeding 30 mph over much of the region. This trough
will initiate a pronounced monsoon break which is forecast to last
for the remainder of the week. Seasonable temperatures, no
precipitation and afternoon southwest breezes are expected.

Ensemble models expect a gradual return of moisture toward the
very end of this week, or more likely the early part of next week.
Along with this moisture, shower and thunderstorm chances are
expected to return to northern Arizona. Until then, we expect a
fairly extended break in precipitation from Tuesday until at least
Friday, maybe Saturday.

&&

.AVIATION...For the 18Z package...Scattered showers and
thunderstorms will redevelop late this morning and continue into the
afternoon. Storm development will be most favored along the Mogollon
Rim and to the northeast. Localized MVFR/IFR conditions expected in
the stronger storms. Storm coverage and intensity will diminish
after 03Z Mon. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms will develop
again today with a decreasing trend in storm coverage beginning
Monday. Temperatures will remain slightly below normal.

Tuesday through Thursday...A drier air mass will move back into the
region with significantly decreased storm chances. Breezy
southwesterly winds will develop on Tuesday with lighter winds
Wednesday and Thursday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/AT
AVIATION...KD
FIRE WEATHER...TM

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 13, 6:27 AM MST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
627 AM MST Sun Aug 13 2017

AZZ004>018-037>040-140200-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
627 AM MST Sun Aug 13 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Expect scattered showers and thunderstorms initiating around mid-
day, with the greatest coverage anticipated from the Mogollon Rim
and Coconino Plateau northeastward. Modest deep-layer wind shear
will support some storm organization. Atmospheric moisture has
decreased somewhat relative to yesterday, but west-northwest winds
could cause multiple storms to develop over the same areas,
yielding a flash flood threat. Thunderstorms today could produce
some hail in addition to cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm coverage will decrease on Monday, and wind speeds
will increase in response to the approach of a trough from the
Great Basin. Wind gusts in the 30-40 mph range are likely on
Monday afternoon along the Coconino and Kaibab Plateaus. The
trough will cross northern Arizona on Tuesday, bringing breezy
conditions and significant drying to the region. A break from
thunderstorms and precipitation is currently expected from
Tuesday through at least Friday, and likely for most of the area
through Saturday. Moisture is expected to gradually increase early
next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:07 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 12, 5:34 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 12, 6:54 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 12, 8:25 PM MSTFlash Flood WarningFGZYavapai110 min
Aug 12, 11:28 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 12, 11:49 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 13, 1:40 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 13, 1:49 PM MSTAreal Flood AdvisoryFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.